Hail, Scott
- When
- April 2, 9:35 PM CST
- Where
- Scott County, 0.69 mi S of Prior Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -93.420
Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms, some of which produced up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed late Monday evening, April 2nd, across the southern portions of the Twin Cities Metro Area. Low freezing levels and an inverted trough of low pressure that extended across eastern Minnesota, allowed for the formation of thunderstorms, some of which produced up to quarter size hail. However, the majority of the hail size was less than one inch in diameter. These storms drifted east-northeast across west central Wisconsin after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 2, 6:02 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 702 PM CDT MON APR 2 2012 .UPDATE... UPDATED FOR AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED 330 PM CDT MON APR 2 2012/ SEVERE WEATHER THREAT REMAINS MAIN FOCUS FOR THE EVENING. LATEST AVAILABLE RUC INDICATING WARM SECTOR TO WORK INTO SOUTH CENTRAL MINNESOTA THIS EVENING. MLCIN DROP OFF MARKEDLY AS WELL...BUT BELIEVE CAP WILL HOLD FOR ANY REAL SURFACE BASED CONVECTION. SHOULD SEE ELEVATED ACTIVITY INITIATE OVER SOUTHWEST MINNESOTA NEAR REDWOOD FALLS...AND THEN MOVE EAST DURING THE EVENING...AFFECTING SOUTH CENTRAL MINNESOTA. MOST ALL DETERMINISTIC RUNS INDICATE THIS AS WELL. VERY STEEP/UNSTABLE MID LEVEL LAPSE RATES IN EXCESS OF 8C/KM WITH ELEVATED CAPE AROUND 1200 J/KG MOVING...SHOULD BE ENOUGH TO GENERATE THE CONVECTION. HAIL WILL BE THE MAIN THREAT WITH SOME WIND POSSIBLE AS WELL. UPPER TROUGH MOVES ACROSS THE CWA OVERNIGHT...AND IS SLOWER THAN WHAT MODELS WERE SHOWING YESTERDAY. WILL HAVE TO LINGER SOME SLIGHT CHANCE POPS OVER THE SOUTHERN CWA INTO TUESDAY MORNING... WITH CLEARING EXPECTED THEREAFTER. COOLER TEMPERATURES EXPECTED THEN FOR THE NEXT SEVERAL DAYS...BUT STILL RANGING ABOVE NORMAL. NORTHERLY WINDS WILL INCREASE TONIGHT BEHIND DEPARTING SYSTEM AND WILL REMAIN BREEZY INTO TUESDAY AS THE COLDER AIR MOVES IN. WINDS WILL DIMINISH TUESDAY EVENING AND WITH LARGE HIGH PRESSURE DROPPING SOUTH OVER THE AREA...WILL LIKELY SEE SOME FROST DEVELOP INTO WEDNESDAY MORNING. PREVIOUS FORECAST HAD THIS MENTIONED AND STILL LOOKS GOOD. THERE WILL BE ANOTHER OPPORTUNITY FOR FROST...MAINLY OVER WEST CENTRAL WISCONSIN WEDNESDAY NIGHT/THURSDAY MORNING AS THE HIGH RETREATS TO THE EAST. LONG RANGE MODELS CONTINUE TO TREND ANOTHER WAVE ACROSS THE AREA LATER FRIDAY NIGHT INTO SATURDAY SATURDAY NIGHT TIME FRAME. EVEN COLDER AIR TO FOLLOW THIS FRONT...POSSIBLE MAKING TEMPERATURES CLOSER TO NORMAL FOR THIS TIME OF THE YEAR. && .AVIATION.../00Z TAF ISSUANCE/ STILL LOOKS LIKE A THUNDER THREAT FROM SC MN INTO WISC AND WILL MENTION TSRA AT KMSP/KRNH/KEAU DURING THE LATE EVENING. EXCELLENT ELEVATED INSTABILITY PRESENT AMONG OTHER FACTORS. CONFIDENCE ABOUT AVERAGE. OTHERWISE SHOWERS MAY DEVELOP FOR A SHORT WHILE THIS EVENING IN WC MN INTO CENTRAL MN BUT CONFIDENCE IN THIS IS BELOW AVERAGE. ONCE SFC LOW GOES BY ALONG THE SW MN/NW IA BORDER AND INTO EASTERN IOWA...PRECIP WILL TRANSITION TO STRATIFORM AND MVFR CEILINGS LOOK TO BE A GOOD BET. TOO MUCH WIND AND COLD ADVECTION FOR FOG. A COUPLE MODELS DO HANG ON TO MVFR CLOUDS LONGER THAN PREVIOUSLY FORECAST AND THIS LOOKS REASONABLE SO HAVE MAINTAINED MVFR INTO THE LATE MORNING IN WC MN AND EARLY AFTERNOON IN WISC. KMSP...HAVE ADDED THUNDER AS DECENT AMOUNT OF ELEVATED INSTABILITY CLIPS THE METRO AFTER 03Z. THERE HAS BEEN A HINT OF SOME DEVELOPMENT IN THE CU FIELD TO THE SOUTHWEST AND THIS APPEARS TO BE WHAT MODELS ARE PICKING UP ON FOR CONVECTIVE DEVLOPMENT. CONFIDENT AVERAGE INTHIS. AFTER THIS GOES BY...PRECIP SHOULD TRANSITION TO STRATIFORM AND HAVE KEPT MVFR CEILINGS AFTER 07Z AND ALL THE WAY TO 17Z. CONFIDENCE ABOVE AVERAGE IN THE EXISTENCE OF THE MVFR THOUGH TIMING MAY VARY AN HOUR OR TWO ON EITHER SIDE. SKY SHOULD BECOME VFR AROUND MIDDAY TUESDAY AND IN FACT MOSTLY CLEAR. OUTLOOK... /TUE NIGHT-FRI/...VFR AS HIGH PRESSURE MOVES ACROSS. /SAT-SUN/...POSSIBLE FRONTAL SYSTEM MOVES OVER THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY. MVFR CONDS POSSIBLE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 847 PM CDT MON APR 2 2012 MNZ041>045-047>053-031100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROST IS POSSIBLE ACROSS PORTIONS OF CENTRAL MINNESOTA WEDNESDAY MORNING AS TEMPERATURES DROP TO NEAR THE FREEZING MARK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ054>070-073>078-082>085-091>093-031100- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN- ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY- CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WIZ014>016-023>028-031100- POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 847 PM CDT MON APR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROST IS POSSIBLE ACROSS PORTIONS OF WEST CENTRAL WISCONSIN WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 950 PM CDT MON APR 2 2012 MNZ065>068-075-030330- CARVER-MCLEOD-NICOLLET-RENVILLE-SIBLEY- 950 PM CDT MON APR 2 2012 AT 945 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GIBBON. OTHER STRONG STORMS WERE JUST NORTH OF WINTHROP AND SOUTH OF GLENCOE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... GIBBON. FERNANDO. WINTHROP. GAYLORD. NEW AUBURN. HAMBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4490 9397 4464 9381 4441 9454 4458 9467 TIME...MOT...LOC 0249Z 242DEG 22KT 4454 9451 BAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1009 PM CDT MON APR 2 2012 MNZ060-063-067>070-076>078-030400- CARVER-DAKOTA-GOODHUE-HENNEPIN-LE SUEUR-RICE-SCOTT-SIBLEY-WASHINGTON- 1009 PM CDT MON APR 2 2012 AT 1006 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE SOUTHERN TWIN CITIES METRO. THEY WERE MOVING EAST TO NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BELLE PLAINE. JORDAN. CARVER. FARMINGTON. SHAKOPEE. SAVAGE. LAT...LON 4489 9303 4450 9293 4454 9376 4471 9389 TIME...MOT...LOC 0308Z 238DEG 23KT 4468 9371
The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 03:36 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364867, 364868, 364869, 364870, 364871, 364872, 364873.